Tornadoes · United States · Wyoming · 2013
EF0 tornado, Alcova, Wyoming, August 12, 2013
This EF0 tornado ran 0.1 miles across Natrona County on August 12, 2013, touching down at 1:30 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 12, 2013
- Touchdown
- 1:30 PM MDT (19:30 UTC)
- Lifted
- 1:32 PM MDT (19:32 UTC)
- On the ground
- 2 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Natrona County
- Touchdown point
- 42.547, -106.769
- Lift-off point
- 42.547, -106.767
- Record number
- 1308121330-01
What the Weather Service recorded
An upper level disturbance tracked northeast across Wyoming and initiated strong showers and a few thunderstorms during the afternoon. One of the strong showers aided in the development of a brief landspout tornado near Alcova Reservoir.
A landspout tornado developed near the west shoreline of Alcova Reservoir in southern Natrona County. The brief tornado was photographed from at least three different angles. The tornado remained over open land and caused no damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 03:20 UTC | 04:23 UTC | Flash Flood Warning | RIW |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 16:30 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the tornado touched down at Aug 12, 11:35 AM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, Aug 12, 11:35 AM MDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1135 AM MDT MON AUG 12 2013 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT ANOTHER SHORTWAVE NOW OVER UTAH WILL STREAM NORTH NORTHEASTWARD WITHIN THE FLOW ON THE BACK SIDE OF THE STATIONARY RIDGE OVER THE ROCKIES. THIS WILL INITIATE ANOTHER ROUND OF CONVECTION OVER THE CWA LASTING WELL INTO THE EVENING WHEN THE SHORTWAVE RIDES UP AND OVER THE RIDGE. THEN A MORE DISTINCT SHORTWAVE TROUGH WILL RIDE UP AND OVER THE RIDGE LATE TUESDAY WITH STRONGER CONVECTION EXPECTED TUESDAY AFTERNOON AND WELL INTO TUESDAY EVENING FROM THIS FEATURE AS IT WILL HAVE SIMILAR DIURNAL TIMING. THEN ON WEDNESDAY THE RIDGE WILL PROPAGATE WEST TO THE GREAT BASIN WITH THE UPPER FLOW TURNING MORE NORTHWEST. THIS WILL DRIVE A WEAK COOL FRONT ACROSS THE AREA WHICH WILL STABILIZE THE AIRMASS SOMEWHAT FOR LESS WIDESPREAD CONVECTIVE ACTIVITY. AS HAS BEEN THE CASE FOR THE LAST SEVERAL DAYS...THE BEST CAPES WILL BE IN JOHNSON COUNTY RESULTING IN THE MOST SIGNIFICANT THUNDERSTORM ACTIVITY THERE THROUGH WEDNESDAY COMPARED TO THE REST OF THE CWA. TEMPERATURES WILL BE FAIRLY CLOSE TO SEASONAL THROUGH WEDNESDAY.. .LONG TERM...THURSDAY THROUGH MONDAY MEDIUM RANGE PERIOD WILL GENERALLY BE DRY AND VERY WARM TO HOT. RIDGE AXIS CENTERED TO OUR WEST TO START THE PERIOD IS GRADUALLY FORECAST TO MOVE OVERHEAD OVER THE WEEKEND AND THEN SHIFT SLIGHTLY OFF TO OUR EAST BY EARLY NEXT WEEK. MOST AREAS WILL BE DRY THROUGH THE PERIOD WITH POSSIBLY A FEW MORE STORMS DEVELOPING SUNDAY OR MONDAY AS SOME MOISTURE AND A POSSIBLY A WEAKENING PIECE OF THE ERN PACIFIC TROUGH MOVES INTO THE AREA. WILL BE CONSERVATIVE WITH THIS IDEA FOR NOW AND KEEP JUST ISOLATED POPS MAINLY OVER AND NEAR THE MOUNTAINS SUNDAY AND MONDAY. OTHERWISE...DRY WITH WARMING TEMPERATURES THROUGH AT LEAST SATURDAY BEFORE WE POTENTIALLY COOL A LITTLE WITH INCREASED CLOUDS AND MAYBE CONVECTION SUNDAY OR MONDAY. && .AVIATION.../18Z ISSUANCE/ ISOLATED TO LOCALLY SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING UNDER A COUPLE OF UPPER LEVEL DISTURBANCES THIS MORNING. THE BEST SHOT FOR CONVECTION WILL BE OVER THE HIGHER TERRAIN. THESE SHOWERS AND THUNDERSTORMS WILL BE VERY SLOW MOVERS...HAVING A HARD TIME ACTUALLY MOVING AWAY FROM THE MOUNTAINS IN MANY CASES. THE MAIN HAZARD TODAY WILL BE GUSTY OUTFLOW WINDS BETWEEN 25 AND 40 KTS...SOME OF WHICH MAY IMPACT AREAS WELL AWAY FROM THE SHOWERS AND THUNDERSTORMS. OTHERWISE...AWAY FROM THUNDERSTORM INDUCED WINDS...THE AMBIENT WINDS WILL BE ON THE LIGHT AND VARIABLE SIDE. LOCAL MVFR/IFR CONDITIONS WILL OCCUR IN STRONGER STORMS. SHOWERS OR THUNDER WILL BE AROUND THROUGH 03Z IN MUCH OF THE FORECAST AREA...WITH A FEW SHOWERS LINGERING AROUND THE MOUNTAINS TIL AFTER 06Z. && .FIRE WEATHER... AFTERNOON AND EVENING THUNDERSTORMS WILL BE PREVALENT THROUGH WEDNESDAY WITH THE STRONGEST ACTIVITY EXPECTED IN ZONES 281 AND 285. AN UPPER LEVEL WEATHER DISTURBANCE OVER UTAH WILL TRACK NORTH NORTHEAST TO OUR CWA WHICH WILL BE RESPONSIBLE FOR OUR CONVECTION TODAY. TUESDAY SHOULD FEATURE A BIT MORE WIDESPREAD CONVECTIVE ACTIVITY AS A MORE PROMINENT UPPER LEVEL WEATHER DISTURBANCE WILL TRACK UP AND OVER THE RIDGE OF HIGH PRESSURE STILL CENTERED OVER THE ROCKIES. ON WEDNESDAY A COOL FRONT WILL SWING THROUGH THE AREA WITH SLIGHTLY MORE STABLE CONDITIONS BEHIND THE FRONT FOR LESS THUNDERSTORM ACTIVITY. TEMPERATURES WILL BE RATHER SEASONAL THROUGH WEDNESDAY. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...WM FIRE WEATHER...LIPSON
Hazardous weather outlook, Aug 12, 5:07 AM MDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 507 AM MDT MON AUG 12 2013 WYZ001>020-022>030-131200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 507 AM MDT MON AUG 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAINLY ACROSS THE NORTH AND EAST CENTRAL FORECAST AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY TUESDAY...ISOLATED STRONG TO SEVERE STORMS POSSIBLE ACROSS JOHNSON AND NORTHEAST NATRONA COUNTIES. .SPOTTER INFORMATION STATEMENT... PLEASE REPORT WINDS OVER 45 MPH AND HAIL OF ANY SIZE. THANK YOU. TEAM RIVERTON
In the hours before
Special weather statement, Aug 12, 12:32 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1232 PM MDT MON AUG 12 2013 WYZ001>003-005-007>020-022>026-028>030-122000- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTHEAST JOHNSON COUNTY- OWL CREEK AND BRIDGER MOUNTAINS-ROCK SPRINGS AND GREEN RIVER- SALT RIVER AND WYOMING RANGES-SOUTHEAST JOHNSON COUNTY- SOUTHWEST BIG HORN BASIN-STAR VALLEY-TETON AND GROS VENTRE MOUNTAINS- UPPER GREEN RIVER BASIN-UPPER GREEN RIVER BASIN FOOTHILLS- UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST- WIND RIVER MOUNTAINS WEST-YELLOWSTONE NATIONAL PARK- 1232 PM MDT MON AUG 12 2013 SHOWERS AND THUNDERSTORMS HAVE BEGUN TO DEVELOP ACROSS MUCH OF WESTERN AND CENTRAL WYOMING AGAIN THIS AFTERNOON. STORMS ARE MOVING SLOWLY...AND HAVE BEGUN TO PRODUCE LIGHTNING. AS STORMS MATURE OVER THE NEXT COUPLE OF HOURS...GUSTY WIND TO 40 MPH WILL BE POSSIBLE... ALONG WITH SMALL HAIL AND MODERATE TO HEAVY RAINFALL. STORMS ARE EXPECTED TO REMAIN OVER THE AREA FOR MUCH OF THE AFTERNOON. TL
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Riverton, WY (KRIW), 12:00Z
7.5 hours before the tornado, 145 km from the path. August 12, 2013.
- Mixed-layer CAPE
- 19 J/kg
- Mixed-layer CIN
- -251 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2620 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.5 K/km
Riverton, WY (KRIW), 00:00Z
4.5 hours after it, 145 km from the path. August 13, 2013.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 83 J/kg
- Mixed-layer LCL
- 3441 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 10.1 K/km
The surface observations
Casper/Natrona International (CPR), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 17:53 UTC | 80 | 43 | 160° 4 kt | 1022.7 | ||
| 18:53 UTC | 81 | 42 | 5 kt | 1022 | ||
| 19:48 UTC | 80.6 | 35.6 | 1022.4 | VCTS | ||
| 19:53 UTC | 80 | 37 | 1022.4 | VCTS | ||
| 20:03 UTC | 80.6 | 37.4 | 310° 3 kt | 1022.4 | ||
| 20:53 UTC | 79 | 40 | 290° 12 kt | 20 | 1022.4 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Riverton/Lander radar (KRIW), 151 km away, was scanning. The volume nearest the touchdown began at 19:29 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.